Deep vein thrombosis

Discussion in 'Off The Beaten Track' started by millyskate, Mar 22, 2010.

  1. millyskate

    millyskate Well-Known Member

    9,112
    1,478
    113
    Any of you have experience of it?

    I've returned from a long trip, and 24h later I suddenly started developing weird symptoms. I can barely walk, and this morning I noticed the veins up my right calf were all swollen and burst. It's really painful.

    I am going to the doctors, but my GP is really, well, of limited usefulness sometimes so I wondered if I should be concerned. In total I spent 14 hours in transport on the one day - it's far from the first time I've done it but it's the first time I've had this problem.
     
  2. nuge

    nuge Well-Known Member

    4,114
    263
    83
    Well I'd get yourself to the doctor straight away .I'd be very concerned because if you have DVT and a clot breaks away which can travel to your lungs :eek:Please go get it checked out .
    Let us know how you get on.
     
    millyskate and (deleted member) like this.
  3. millyskate

    millyskate Well-Known Member

    9,112
    1,478
    113
    Thanks.... Just back from the doc and he was concerned as well. He has given me an anti-coagulant injection and I have a doppler appointment in half an hour. I don't think it's too bad, the veins are less visible than this morning and I'm walking better. But I'll be reassured to get the test!
     
  4. sk8pics

    sk8pics Well-Known Member

    3,561
    674
    113
    I'm glad you got to your doc right away. Some of you may remember I broke my ankle and then 5 1/2 weeks later ended up in the hospital with a pulmonary embolism in each lung, which resulted from the DVT in my leg. I had no obvious symptoms beforehand, or at least, couldn't tell that I did due to swelling from the surgery and break. Be alert for any sort of back pain that seems to interfere with your breathing! This is what happened to me. I could not take a deep breath and the pain was in my back, and that was because one of the clots was pressing on an artery that is near that location. I am lucky that no clots went to my heart or my brain.

    Stay hydrated and follow any dietary restrictions (which come into play if they put you on blood thinners such as coumadin). Ask you doc too about testing to see if there is some additional risk factor that you have, besides the long travel time. There could be genetic risk factors at play, and it would be good to know it.
     
    millyskate and (deleted member) like this.
  5. Aussie Willy

    Aussie Willy Well-Known Member

    18,142
    2,173
    113
    Glad you saw a doctor and hope you get better. Don't treat these things lightly. Recently when I did a first aid course, I learnt the danger of clots is that they can travel through the blood system and lodge in the brain. Not saying that is the norm, but it is one of the dangers.
     
    millyskate and (deleted member) like this.
  6. millyskate

    millyskate Well-Known Member

    9,112
    1,478
    113
    Thanks people. I'm back from the doppler, and the doc couldn't spot any problem. He said my sorest spots were tendons and muscles, so that was reassuring. I just freaked out when I saw the swollen veins this morning, but it seems it's either nothing bad or whatever it was got solved by the anticoagulant injection this morning.

    I just have to wear contention sock things until the pain leaves, and stay alert for any further problems.
     
  7. Bostonfan

    Bostonfan Well-Known Member

    3,409
    693
    113
    That's exactly what happened to me. But I didn't have any of the obvious symptoms. Just some unexplained pain behind my knee that I dismissed as having hit it against something. Eventually 2 blood clots traveled to my lungs and I spent a week in the hospital on Herparin. Now I have to take Cumadin for an unknown period of time.

    It's a lesson on not dismissing unexplained pain. I'm sure many people do it because it's a "pain" to go to the doctor. Or maybe some have a higher pain threshold. But I'll regret not paying more attention when the pain was in evidence.
     
  8. MOIJTO

    MOIJTO Banned Member

    1,173
    89
    0
    Its becoming quite common, our lifestyles and diet play a big role in this. We don't move enough!
     
  9. nuge

    nuge Well-Known Member

    4,114
    263
    83
    Glad you've taken care of yourself millyskate ' you can never be certain about these things always best to get them checked.
    I had a Pulmonary embolism when I was pregnant .Didn't have any pains in my legs at all ' first symptoms were a really bad cough then sharp pain in chest :eek:Coughed and coughed every night couldn't hold my bladder :rolleyes:Went to my doctor and he gave me simple linctus :) :eek: It was only when I got the pain they kept me in .Two weeks on Heparin before the baby was born then on Warfarin for about six months after the birth .No problems since that was 16 years ago !
     
  10. millyskate

    millyskate Well-Known Member

    9,112
    1,478
    113
    wow, glad to hear you haven't had any problems since!

    It's weird so many people have the trouble without the symptoms... I had ALL the symptoms and no clot. Swollen leg, swollen veins, very painful veins, difficulty walking... all after a very long trip. But nothing! Thank God for that. I'm happy to stay clear of health stuff for a while!
     
  11. nuge

    nuge Well-Known Member

    4,114
    263
    83
    The good news is at least you can be more aware now if you have any more long trips .:)
     
  12. Ajax

    Ajax Well-Known Member

    3,302
    139
    63
    Glad you are OK millyskate. Flying wreaks havoc on our veins actually, it is advisable to wear compression socks or tights during long flights in particular to avoid any negative impact on blood circulation.
     
    millyskate and (deleted member) like this.
  13. cruisin

    cruisin Well-Known Member

    17,561
    1,170
    113
    It's also good to get up and move around and to do some in seat flexing to get your blood pumping.

    millyskate, glad you're okay!

    Bostonfan, I'm sure you already know this, but be careful on Cumadin!
     
    millyskate and (deleted member) like this.
  14. ballettmaus

    ballettmaus Well-Known Member

    1,843
    275
    83
    No it's not. The clots in the smaller veins - which are also the less dangerous - hurt like shit. The ones in the major veins don't because the veins are bigger. Often times those clots don't cause any pain but they travel easier because there's more blood flow and more room for the clot to travel.

    I had a thrombosis a little over a year ago when I had broken my foot and the doctor forgot to prescribe the Heparin.
    Really annoying but I was lucky because it really hurt and was detected before anything could have happened.

    The problem with travel, especially with air travel, is staying hydrated. They don't serve nearly enough drinks on a plane.
    For anyone who wants to stay on the safe side, there are pain killers which are blood thinning. Aspirin for example. They keep the blood from clotting or rather keep the blood from forming clots. Of course, you still have to drink and all.
    But after I had the thrombosis my parents now take aspirin whenever we go on a long distance flight.
     
    millyskate and (deleted member) like this.
  15. millyskate

    millyskate Well-Known Member

    9,112
    1,478
    113
    Thanks... I have acquired compression socks and the doc has advised me to wear them until the pain stops. I'm feeling much better today already.

    Ok that's interesting thanks... makes sense.
     
  16. sk8pics

    sk8pics Well-Known Member

    3,561
    674
    113
    Yikes, I'm glad you were okay. When I had the same thing, they kept me on the coumadin for 6 months and then allowed me to stop. After 3 months, they did an ultrasound to check that the big clot in my leg was at least not getting worse (my doc had been suggesting I might need surgery to put a filter in the vein :yikes:) and it turned out to be completely gone in that time. The additional 3 months was to make sure, but there was really no trace after the first 3 months.

    But now if I take a long plane trip or car ride, I have to take aspirin starting 3 days before the trip and during trip. There was no reason for my clots except for the surgery I'd had, but my doc is being extra careful, and that's fine with me.

    Glad everyone is okay!
     
  17. Lizziebeth

    Lizziebeth the real Lizziebeth

    1,876
    157
    63
    Flying appears to cause problems because people get stuck in their seats and can't move. Blood that can't circulate properly is more prone to clots. If you have ever had this trouble once, be very careful to stand up and move around every few hours when you are flying.

    My brother in law had this happen on two occasions when he took long flights. One time he was in the hospital for over a week with clots in his leg. They would not let him go home until the clots dissolved. Now he takes blood thinners.

    The advice about keeping hydrated and taking aspirin is worth following.